Texas, 2018

Hail and Damaging Winds in Texas, August 1, 2018

August 1, 2018 · NWS AMA · 10 events in 2 counties and zones

Moderate instability and wind shear combined with a disturbance in northwest flow aloft and good surface moisture allowed supercells to develop in the northwest Panhandles and move south. Damaging winds and hail were produced with damage to structures reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Moderate instability and wind shear combined with a disturbance in northwest flow aloft and good surface moisture allowed supercells to develop in the northwest Panhandles and move south. Damaging winds and hail were produced with damage to structures reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 1, 4:21 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Aug 1, 4:21 PM CST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
521 PM CDT Wed Aug 1 2018

.DISCUSSION...
Current observations across the region is showing convection
develop across the high terrain in New Mexico and drifting
southeast. This is in association with an upper level disturbance
working east near the Four Corners region that is helping to
develop further convection across New Mexico and Colorado. Storms
are beginning to develop across parts of the Panhandles due to
good low level moisture with Td's in the mid to upper 50s along
with good effective shear of 30-35 kts for thunderstorms
development. Some thunderstorms may be strong with gusty winds
being the main threat. The mean 500 mb NW flow should distribute
any storms that develop across the northwestern Panhandles into
the southern TX Panhandle exciting the region by Thursday
morning. Throughout the day on Thursday, weather should be quiet
as the main thunderstorms activity should remain to the west over
New Mexico.

Going into the day on Friday, our next chance of more wide
coverage thunderstorms will move into the region due to a
stronger short wave trough moving across the Panhandles in the
northwest flow aloft. Some storms could be strong to severe with
damaging winds being the main threat as the storms move southeast
across the region ending Saturday morning.

An upper level ridge will build over the region starting Sunday
keeping most of diurnal activity across the far northern
Panhandles through early next week. As the main upper level
system shifts back towards the western CONUS by the end of the
forecast period, northwesterly flow will return and bring our next
chance of precipitation to the Panhandles.

High temperatures will slowly climb from the low 90s starting
tomorrow through mid and upper 90s by the end of the forecast
period.

Meccariello

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                65  92  68  94  68 /  40  10  10   5  30
Beaver OK                  65  94  69  98  69 /  20   5   5   0  20
Boise City OK              63  90  65  94  65 /  50  10  10  20  60
Borger TX                  67  95  72  98  73 /  30  10  10   5  30
Boys Ranch TX              64  94  69  96  67 /  40  10  10  10  40
Canyon TX                  65  92  67  95  67 /  40  10  10   5  20
Clarendon TX               67  93  68  95  71 /  20  10   5   0  20
Dalhart TX                 62  92  66  94  66 /  50  10  10  20  50
Guymon OK                  64  93  67  97  67 /  30  10  10  10  40
Hereford TX                64  92  66  94  66 /  40  10  10   5  30
Lipscomb TX                65  93  68  96  71 /  20  10   5   5  20
Pampa TX                   63  91  66  94  68 /  30  10  10   0  20
Shamrock TX                67  94  69  98  72 /  20  10  10   0  10
Wellington TX              70  96  69 100  73 /  20  10  10   0   5

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

24/29
Hazardous weather outlook, Aug 1, 4:33 PM CST, 1 hour 11 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
533 PM CDT Wed Aug 1 2018

OKZ001>003-TXZ001>020-317-021045-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
533 PM CDT Wed Aug 1 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms will be possible across the Panhandles this
afternoon and tonight. A storm or two may become severe with
damaging winds and hail the main threats. Heavy rain may also
cause localized flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms will be possible across parts of the Panhandles
through Saturday and then again Monday and Tuesday. Some of the
storms may become severe with damaging winds and hail the main
threats. Heavy rain may also cause localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Aug 1, 3:22 PM CST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Amarillo TX
422 PM CDT WED AUG 1 2018

TXZ002-003-007-012145-
Sherman TX-Hansford TX-Moore TX-
422 PM CDT WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHERMAN...
SOUTHWESTERN HANSFORD AND NORTHEASTERN MOORE COUNTIES UNTIL 445 PM
CDT...

At 422 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Sunray, or 15 miles southeast of Stratford, moving
southeast at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Sunray.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3608 10150 3605 10156 3605 10162 3602 10162
      3588 10193 3622 10202 3632 10183
TIME...MOT...LOC 2122Z 327DEG 14KT 3620 10187

Rutt
Special weather statement, Aug 1, 4:44 PM CST, 1 hour before
Special Weather Statement
National Weather Service Amarillo TX
544 PM CDT WED AUG 1 2018

TXZ012-013-012315-
Potter TX-Carson TX-
544 PM CDT WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CARSON AND
SOUTHEASTERN POTTER COUNTIES UNTIL 615 PM CDT...

At 544 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles northeast of Amarillo, moving southeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Amarillo and Pantex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3544 10183 3550 10169 3532 10142 3518 10170
      3518 10178
TIME...MOT...LOC 2244Z 327DEG 16KT 3541 10170

Rutt
Special weather statement, Aug 1, 5:02 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Amarillo TX
602 PM CDT WED AUG 1 2018

TXZ001-002-006-012330-
Hartley TX-Sherman TX-Dallam TX-
602 PM CDT WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHERMAN...EASTERN
DALLAM AND NORTHEASTERN HARTLEY COUNTIES UNTIL 630 PM CDT...

At 602 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Conlen, or 15 miles southwest of Stratford, moving
southeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Conlen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3645 10235 3615 10189 3605 10207 3606 10216
      3601 10216 3592 10233 3636 10253
TIME...MOT...LOC 2302Z 323DEG 16KT 3624 10231

Rutt
Special weather statement, Aug 1, 5:25 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Amarillo TX
625 PM CDT WED AUG 1 2018

TXZ012-013-017-018-317-012345-
Potter TX-Palo Duro Canyon TX-Randall TX-Carson TX-Armstrong TX-
625 PM CDT WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RANDALL...NORTHERN
ARMSTRONG...SOUTHWESTERN CARSON AND POTTER COUNTIES UNTIL 645 PM
CDT...

At 625 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Amarillo, moving south at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Amarillo, Canyon, Panhandle, Claude, Lake Tanglewood, Mescalero Park,
Washburn, Timbercreek Canyon and Pantex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3562 10208 3562 10173 3515 10112 3496 10193
TIME...MOT...LOC 2325Z 342DEG 29KT 3534 10181

Rutt

The radar

The Amarillo radar (KAMA), 15 km away, was scanning. The volume nearest the first event began at 23:44 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Potter

When
August 1, 5:44 PM CST
Where
Potter County, 9.69 mi N of Amarillo
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
35.340, -101.810

Hail, Potter

When
August 1, 6:04 PM CST
Where
Potter County, 7.46 mi NNW of Amarillo
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
35.300, -101.870

Hail, Potter

When
August 1, 6:04 PM CST
Where
Potter County, 7.69 mi NNW of Amarillo
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
35.300, -101.880

Late report of a carport being destroyed due to thunderstorm winds. In addition, dime size hail reported. Time estimated from radar.

Thunderstorm Wind, Potter

When
August 1, 6:04 PM CST
Where
Potter County, 8.32 mi NNW of Amarillo
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
35.310, -101.880

Late report received of roof blown off home. Time estimated from radar.

Thunderstorm Wind, Potter

When
August 1, 6:04 PM CST
Where
Potter County, 7.69 mi NNW of Amarillo
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
35.300, -101.880

Late report of a carport being destroyed due to thunderstorm winds. In addition, dime size hail reported. Time estimated from radar.

Thunderstorm Wind, Potter

When
August 1, 6:06 PM CST
Where
Potter County, 8.43 mi WNW of Amarillo
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.260, -101.950

Late report of wind gust and blowing dust in association with thunderstorm. Time estimated from radar.

Thunderstorm Wind, Randall

When
August 1, 6:35 PM CST
Where
Randall County, 11.5 mi NNW of Canyon
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
35.120, -102.030

One home under construction suffered damage. Time estimated based on radar data.

Thunderstorm Wind, Randall

When
August 1, 6:37 PM CST
Where
Randall County, 12.64 mi N of Umbarger
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
35.130, -102.140

One power pole blown down, resulting in a nearby fire. Time estimated based on radar data.

Thunderstorm Wind, Randall

When
August 1, 6:53 PM CST
Where
Randall County, 2.65 mi ENE of Umbarger
Measured
60 kt (69 mph) measured gust
Reported by
Broadcast Media
Coordinates
34.970, -102.060

Thunderstorm Wind, Randall

When
August 1, 6:54 PM CST
Where
Randall County, 2.99 mi NNE of Umbarger
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet
Coordinates
34.990, -102.080

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779268, 779269, 779270, 779271, 779272, 779273, 779274, 779275, 779276, 779277.